Opioids have been the mainstay analgesics for postoperative, cancerous, and chronic noncancerous pain. Common concerns regarding the use of opioids include the development of physical dependence and addiction. However, as a potential complication of opioid therapy, opioid-induced hyperalgesia (OIH) is often overlooked. That is, patients receiving opioids to control their pain may paradoxically become more sensitive to pain as a consequence of opioid therapy. OIH is a very important issue because it may complicate the clinical course of pain treatment and even worsen the suffering of patients receiving opioids because of the development of excruciating pain.
Three OIH types were defined: 1) in the context of maintenance dosing and withdrawal, 2) at very high or escalating doses, and 3) at ultra-low doses. In the literature, most attention has been paid to the first 2 forms, and almost all cases of reported OIH have been ascribed to morphine administration. The third form of OIH has not been documented in humans, although it has been observed in animals.
We present 2 cases of OIH resulting from administration of tramadol, which is a synthetic analogue of codeine and exhibits 10-fold less affinity for mu-opioid receptors, in patients suffering from chronic pain. The 2 cases presented herein imply the importance of recognizing OIH in patients medicated with tramadol if analgesic effects are lost in the context of dose titration, when generalized pain is reported without any evidence of disease exacerbation.
While OIH associated with ultra-low dose opiates seems to be quite rare, if it is suspected, switching to other drugs and an appropriate treatment should be considered.